Vitamin D is created by the body from direct sunlight on the skin when outdoors, so people must make sure they get enough exposure to the sun to top up the vitamin. Certain groups are at risk of running a vitamin D deficiency, however, which can cause a number of bodily changes. It is well understood that lacking the nutrient can lead to bone deformities such as rickets in children, and bone pain caused by a condition called osteomalacia in adults.
Vitamin D is involved in calcium absorption, immune function and protecting bone, muscle and heart health.
The vitamin plays several roles in keeping the body’s cells healthy and functioning the way they should.
Most people don’t get enough vitamin D, common. However, it’s also possible for one to experience symptoms which indicate they have taken too much of the vitamin.
Experiencing flu-like symptoms could be a warning sign.
Vitamin D warning: Experiencing flu symptoms could mean too much of the ‘sunshine vitamin’ (Image: Getty Images)
Many side effects of too much vitamin D are related to excessive calcium in the blood.
These include nausea, vomiting or having a poor appetite. However, these symptoms don’t occur in everyone with elevated calcium levels.
In some people, high-dose vitamin D therapy has been found to cause the flu-like symptoms.
What the studies say
In a study with the US National Library of Medicine National Institutes vitamin D toxicity was analysed.
In the study 10 people were followed who had developed excessive calcium levels after they had taken high-does vitamin D to correct deficiency.
Four of them experienced nausea and vomiting and three of them had a loss of appetite.
Vitamin D warning: Experiencing nausea or vomiting is a warning sign (Image: Getty Images)
Similar responses to vitamin D megadoses have been reported in other studies.
One woman experienced nausea and weight loss after taking a supplement that was found to contain 78 times more vitamin D that stated on the label.
Importantly, these symptoms occurred in response to extremely high doses of vitamin D3, which led to calcium levels greater than 12mg/dl.
Vitamin D warning: Those living in care homes should take vitamin D supplements (Image: Getty Images)
The Department of Health recommends you take a daily supplement containing 10 micrograms of vitamin D throughout the year if you aren’t often outdoors, are in an institution like a care home or if you have dark skin.
You should consider taking a daily supplement containing 10 micrograms of vitamin D throughout the year and not take more than is required.